Alert archive / Minnesota / Tornado Warnings in 2005

Tornado Warning 19, NWS Aberdeen, SD

June 13, 2005Traverse County, Minnesota

NWS Aberdeen, SD issued this tornado warning at Jun 13, 2005, 5:27 PM CDT for Traverse County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2005, 5:27 PM CDT (22:27 UTC)
Expired
Jun 13, 2005, 6:00 PM CDT
In force
33 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Traverse County, MN

The radar

The Aberdeen radar (KABR), 138 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 12:20 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 132226
TORABR
MNC155-132300-
/O.NEW.KABR.TO.W.0019.050613T2227Z-050613T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
527 PM CDT MON JUN 13 2005

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 600 PM CDT(500 PM MDT)

* AT 527 PM CDT(427 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11
  MILES SOUTH OF DAKOMIN..MOVING NORTH AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  DAKOMIN AROUND 545 PM CDT(445 PM MDT)

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4558 9671 4558 9655 4580 9658 4569 9674

$$
HARDING
2 follow-up statements
000 
WWUS53 KABR 132247
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
547 PM CDT MON JUN 13 2005

MNC155-132300-
/O.CON.KABR.TO.W.0019.000000T0000Z-050613T2300Z/
TRAVERSE MN-
547 PM CDT MON JUN 13 2005

...A TORNADO WARNING CONTINUES FOR TRAVERSE COUNTY UNTIL 600 PM 
CDT...

AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.. THIS DANGEROUS 
STORM WAS LOCATED 6 MILES SOUTH OF DAKOMIN...OR 13 MILES SOUTHWEST 
OF WHEATON...AND MOVING NORTH AT 15 MPH.

THIS DANGEROUS STORM WILL BE...
  NEAR DAKOMIN BY 600 PM CDT.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4558 9671 4558 9655 4580 9658 4569 9674

$$
TDK
000 
WWUS53 KABR 132257
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
557 PM CDT MON JUN 13 2005

MNC155-132307-
/O.EXP.KABR.TO.W.0019.000000T0000Z-050613T2300Z/
TRAVERSE MN-
557 PM CDT MON JUN 13 2005

...THE TORNADO WARNING FOR TRAVERSE COUNTY HAS BEEN ALLOWED TO
EXPIRE...

AT 551 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. 
THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4558 9671 4558 9655 4580 9658 4569 9674

$$
TDK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 13, 3:40 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 13, 3:40 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
340 PM CDT MON JUN 13 2005

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
STRONG UPPER LOW WILL MAKE ITS WAY SLOWLY ENE OUT OF THE AREA
THROUGH THE DAY TUESDAY. BREAKS IN THE CLOUDS SE IN THE CWA ALONG
WITH INCREASED INSTABLITY WILL CONTINUE TO ALLOW SCT TSRAS TO
DEVELOP OVER THIS AREA WITH SOME POSSIBLY SEVERE. OTHERWISE...THE
LARGE AREA OF WRAPAROUND RAIN WILL CONTINUE ACROSS MUCH OF THE CWA
THROUGH THIS EVENING AND THEN SLOWLY PUSH EAST AFTER MIDNIGHT
THROUGH TUESDAY. THE RAIN SHOULD BE OVER IN FAR NE AND WC MN BY TUES
EVENING. WILL KEEP THE FLOOD WATCH GOING THROUGH TONIGHT ACROSS THE
CWA. OTHERWISE...WINDS WILL BE STRONG FROM THE N TO NW THROUGH THE
NIGHT AND TUESDAY. EXPECT CLOUDS TO BREAK UP THROUGH THE DAY FROM W
TO E ACROSS THE CWA ON TUESDAY. THE MDLS AGREE REALLY WELL THROUGH
THE SHORT TERM BRINGING UPPER RIDGING INTO THE CENTRAL PART OF THE
US AND HOLDING IT IN. THUS...TUESDAY NIGHT THROUGH THURSDAY NIGHT
SHOULD BE DRY WITH CLEAR TO P/C SKIES AND MORE SUMMERLIKE TEMPS.

.LONG TERM...FRIDAY THROUGH MONDAY
LARGE UPPER RIDGE IN PLACE OVER THE CENTRAL US THROUGHOUT THE ENTIRE
LONG RANGE. HAVE AN UPPER TROUGH IN PLACE TO THE NORTH OVER NORTHERN
ALBERTA AND ANOTHER ONE OF THE SHORE OF THE WEST COAST. A WEAK AREA
OF SURFACE LOW PRESSURE DEVELOPS TO THE EAST OF THE ROCKIES
ASSOCIATED WITH THE LARGE UPPER TROUGH OVER CANADA. THIS SETS UP
SOUTHERLY FLOW AT THE SURFACE AND IN THE LOWER LEVELS THROUGHOUT
MUCH OF THE THIS UPCOMING WEEKEND. WITH FLOW OFF THE GULF HAVE SOME
MOISTURE ADVECTION INTO THE REGION THROUGH THE WEEKEND. ALSO HAVE A
WEAK LLJ DEVELOPING FRIDAY AND SATURDAY NIGHTS. NOT A LOT OF LIFT IS
AVAILABLE THROUGHOUT THE REGION UNDER THE LARGE UPPER RIDGE...SO
HAVE OPTED TO KEEP THE FORECAST DRY FOR NOW. LOOKS LIKE THE BEST
CHANCE OF PRECIP/THUNDERSTORMS WILL BE FURTHER NORTH ACROSS CANADA
IN THE VICINITY OF THE UPPER LOW. TEMPERATURES LOOK ON TRACK...WITH
SOME PRETTY WARM WEATHER EXPECTED THROUGHOUT THE EXTENDED. H85 TEMPS
SOAR INTO THE LOWER 20S TO UPPER 20S BY THE END OF THE WEEKEND. WITH
PLENTY OF SUNSHINE AND GOOD MIXING EXPECT MOST SITES TO TOP OUT IN
THE 80S TO LOWER 90S BY THE WEEKEND INTO THE BEGINNING OF NEXT WEEK.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH 4 AM CDT TUESDAY MORNING.
MN...FLOOD WATCH THROUGH 4 AM CDT TUESDAY MORNING.
&&

MOHR/ALBRECHT
Hazardous weather outlook, Jun 13, 5:46 AM CDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
546 AM CDT MON JUN 13 2005

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-141045-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
546 AM CDT MON JUN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL PERSIST TODAY AND TONIGHT.

HEAVY RAINFALL IS OF PRIMARY CONCERN TODAY WITH MUCH OF THE GROUND
ACROSS CENTRAL AND NORTHEAST SOUTH DAKOTA ALREADY SATURATED FROM
RAINFALL OVER THE PAST WEEK. A FLOOD WATCH IS IN EFFECT FOR ALL OF
THE FORECAST AREA THIS MORNING THROUGH TUESDAY AFTERNOON.

RIVER FLOODING ALONG THE JAMES...ELM...AND MAPLE RIVERS CONTINUES.
FLSABR CONTAINS THE LATEST INFORMATION ON THIS SITUATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RIVER FLOODING ALONG PORTIONS OF THE JAMES AND ELM RIVERS IS EXPECTED
TO CONTINUE INTO TUESDAY.

THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY NIGHT OVER NORTH CENTRAL
SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

In the hours before

Special weather statement, Jun 13, 2:36 PM CDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
236 PM CDT MON JUN 13 2005

SDZ019-020-022-132035-
CLARK-CODINGTON-HAMLIN-
236 PM CDT MON JUN 13 2005

...FUNNEL CLOUDS REPORTED...

THUNDERSTORMS ARE MOVING ACROSS HAMLIN AND CODINGTON COUNTIES TOWARD
CLARK COUNTY. FUNNEL CLOUDS HAVE BEEN REPORTED WITH THESE
THUNDERSTORMS. A TORNADO WATCH IS IN EFFECT THROUGH 8 PM ACROSS EAST
CENTRAL SOUTH DAKOTA. IF YOU SEE A FUNNEL CLOUD AND FEEL
THREATENED...PLEASE TAKE COVER. REPORT ALL SEVERE WEATHER TO YOUR
NEAREST LAW ENFORCEMENT AGENCY.

SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO WARNING.

ALBRECHT/HARDING

Nearby

Tornado Warnings in Minnesota, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.